Tornadoes · United States · Colorado · 2010
EF0 tornado, Pritchett, Colorado, May 31, 2010
This EF0 tornado ran 0.3 miles across Baca County on May 31, 2010, touching down at 3:07 PM MDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 31, 2010
- Touchdown
- 3:07 PM MDT (21:07 UTC)
- Lifted
- 3:13 PM MDT (21:13 UTC)
- On the ground
- 6 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Baca County
- Touchdown point
- 37.250, -102.960
- Lift-off point
- 37.251, -102.955
- Record number
- 1005311507-01
The damage survey
1 damage points were recorded along this path by NWS PUB, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 125 mph.
- 14 power poles snapped off and downed along US Highway 160
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A very long-lasting, slow moving supercell storm produced large hail and three tornadoes from west central to southeast Baca County.
A brief tornado over open country caused no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS PUB issued a tornado warning for this county at 20:48 UTC, 19 minutes before the tornado touched down, in force until 21:45 UTC.
The county was under a severe thunderstorm watch, issued at 20:05 UTC and running to 01:55 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:57 UTC | 21:00 UTC | Tornado Warning | PUB |
| 20:05 UTC | 01:55 UTC | Severe Thunderstorm Watch | PUB |
| 20:48 UTC | 21:45 UTC | Tornado Warning | PUB |
| 21:45 UTC | 22:45 UTC | Tornado Warning | PUB |
| 22:42 UTC | 23:45 UTC | Tornado Warning | PUB |
| 22:47 UTC | 02:00 UTC | Flood Advisory | PUB |
| 23:42 UTC | 00:45 UTC | Tornado Warning | PUB |
| 00:49 UTC | 01:00 UTC | Severe Thunderstorm Warning | PUB |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:39 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the tornado touched down at May 31, 2:12 PM MDT, 55 minutes earlier.
Area forecast discussion, May 31, 2:12 PM MDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 212 PM MDT MON MAY 31 2010 .SHORT TERM... (TONIGHT AND TUESDAY) SEVERE STORM THREAT OVER THE FAR SOUTHEAST PLAINS THROUGH THIS EVENING...AND HIGH FIRE DANGER IN THE SAN LUIS VALLEY...ARE THE MAIN CONCERNS. WL LEAVE THE RED FLAG WARNING IN EFFECT UNTIL 8 PM FOR THE SAN LUIS VALLEY AS HUMIDITIES ARE LOW AND HAINES HIGH. WITH DEWPOINTS IN THE MID TO UPR 50S AT 1 PM OVR THE FAR SERN PLAINS...THE MESOSCALE ANALYSIS SHOWING CAPE VALUES OF 2000-3000+ OVR THE SERN PLAINS. 0-6KM SHEAR VALUES ARE AROUND 30 KTS. THE NAM12 FORECAST FOR LATER THIS AFTERNOON SHOWS 2000-2500 J/KG OF CAPE OVR PROWERS...BACA...SRN BENT...AND ERN LAS ANIMAS COUNTIES WITH SHEARS REMAINING AROUND 30 KTS. THUS SEVERE POTENTIAL WL CONTINUE INTO THE EVENING HRS OVR THE FAR SERN AREAS...WITH LARGE HAIL BEING THE MAIN THREAT. COULD SEE A FEW TSTMS CONTINUE INTO LATE NIGHT NR THE FAR SERN BORDER. THE REST OF THE FORECAST AREA SHOULD BE DRY THIS EVENING AND TONIGHT. THE NAM12 SHOWS HIGH LOW LEVEL HUMIDITIES MOVING WESTWARD LATE TONIGHT...SO WL LIKELY SEE SOME LOW CLOUDS AGAIN. MOST OF THE LOW CLOUDS SHOULD BE OVR THE FAR SERN PLAINS...BUT IT LOOKS LIKE SOME COULD ALSO MOVE INTO SERN EL PASO AND EASTERN PUEBLO COUNTIES. WEST TO SW FLOW ALOFT WL BE FOUND OVR THE AREA ON TUE. THE LOW LEVELS IN THE MORNING HOURS WL BE QUITE MOIST OVR EASTERN PORTIONS OF THE SE PLAINS WITH DEW POINTS OF 50+. BY AFTERNOON THOUGH...SW SFC WINDS WL PICK UP AND ARE EXPECTED TO PUSH THE LOW LEVEL MSTR EASTWARD AND OUT OF THE STATE WITH LITTLE CHANCE OF PCPN DEVELOPING ANYWHERE. THE ONLY PLACE THAT COULD POSSIBLE SEE A COUPLE STORM WOULD BE ALONG THE SE BORDER. A COLD FRONT WL BE MOVING THRU NE CO TUESDAY AFTERNOON AND COULD MOVE INTO EL PASO COUNTY SOMETIME AFTER 22Z...WHICH COULD ALSO TRIGGER A COUPLE STORMS BUT THE TIMING OF THE FRONT IS A BIT UNCERTAIN AT THIS TIME. TEMPS ACRS THE AREA WL BE WARM AND ABOVE NORMAL. TUE AFTERNOON THE HAINES INDICES IN THE SAN LUIS VALLEY WL BE 5 ACCORDING TO THE NAM...WITH HUMIDITIES BELOW 15 PERCENT AGAIN...AND WIND GUSTS SHOULD BE 25 MPH AND STRONGER. WITH THE FUEL CONDITIONS STILL BEING CRITICAL...WL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR TUESDAY AFTERNOON. .LONG TERM... (TUESDAY NIGHT THROUGH MONDAY) NOT MUCH CHANGE TO THE FORECAST THROUGH THE EXTENDED. SEVERAL WEAK DISTURBANCES WILL MOVE ACROSS THE ROCKIES THROUGH WEDNESDAY NIGHT BEFORE HIGH PRESSURE BUILDS OVER THE REGION FOR THE WEEKEND. A COLD FRONT WILL DROP SOUTH ACROSS THE PLAINS BY WEDNESDAY MORNING. NAM HAS BEEN CONSISTENT IN GENERATING CONVECTION ALONG THE FRONT AS IT DROPS SOUTH. EXPECT TO SEE THUNDERSTORM ACTIVITY DEVELOP OVER NORTHEAST COLORADO AND SPREAD SOUTH INTO OUR NORTHERN ZONES BY 06Z BEFORE WORKING ACROSS THE EASTERN PLAINS THROUGH 12Z. A SECONDARY SHORTWAVE TROUGH WILL THEN MOVE ACROSS COLORADO DURING THE DAY ON WEDNESDAY. WINDS WILL QUICKLY RESPOND ACROSS THE PLAINS TURNING EASTERLY AND ADVECTING MOISTURE BACK ACROSS THE AREA. CONTINUED TO FOLLOW THE NAM WEDNESDAY AFTERNOON WITH THUNDERSTORMS FIRING BY MIDDAY OVER THE FAR EASTERN PLAINS. THERE WILL BE PLENTY OF INSTABILITY WITH CAPE VALUES PROGGED NEAR 3000 J/KG AND DEW POINTS IN THE UPPER 50S...HOWEVER SHEAR LOOKS TO BE A LIMITING FACTOR IN HOW STRONG STORMS MAY GET. CURRENT THINKING MOST STORMS WILL REMAIN BELOW SEVERE LIMITS EXCEPT OVER FAR SOUTHEASTERN COLORADO WHERE SHEAR WILL BE MORE FAVORABLE FOR ROTATING UPDRAFTS AND LARGE HAIL. THUNDERSTORMS WILL MOVE EAST INTO KANSAS BY WEDNESDAY EVENING. WEDNESDAY LOOKS TO BE THE COOLEST DAY IN THE EXTENDED WITH HIGHS ONLY INTO THE LOWER TO MID 80S BEHIND THE COLD FRONT. CONTINUED WITH THE FIRE WEATHER WATCH FOR THE SAN LUIS VALLEY FOR WEDNESDAY AFTERNOON...HOWEVER LATEST MODEL DATA SUGGESTS WINDS WILL BE MARGINAL AND HUMIDITY VALUES MAY BE TRENDING UPWARDS. HIGH PRESSURE BEGINS TO BUILD ACROSS THE REGION ON THURSDAY WITH MUCH WARMER WEATHER EXPECTED THROUGH SATURDAY. NOT EXPECTING THUNDERSTORMS OVER THE PLAINS THURSDAY THROUGH SATURDAY WITH WARM AIR MOVING IN ALOFT KEEPING THE AREA CAPPED. THE EXCEPTION MAY BE OVER THE HIGHER TERRAIN TO THE WEST WHERE DIURNAL CUMULUS DEVELOPMENT MAY PRODUCE ISOLATED THUNDERSTORMS DURING THE AFTERNOON. HIGHS WILL WARMING INTO THE UPPER 90S BY FRIDAY. MODEL GUIDANCE CONTINUES TO SUGGEST A FEW LOCATIONS OVER THE PLAINS MAY BREAK THE 100 MARK FRIDAY INTO SATURDAY. MODELS BEGIN TO BREAK DOWN SUNDAY AND MONDAY AS ENERGY MOVING OFF THE WEST COAST FLATTENS THE RIDGE AND A MORE ZONAL FLOW REGIME TAKES HOLD OVER THE WESTERN CONUS. MODELS INDICATING A COLD FRONT WILL DROP SOUTH FOR SUNDAY WITH A DISTURBANCE THAT IS PASSING BY TO THE NORTH AND THUNDERSTORMS DEVELOPING SUNDAY AND MONDAY. GIVEN THAT MODELS HAVE A HARD TIME WITH SMALL SCALE FEATURES EMBEDDED IN ZONAL FLOW IN THE EXTENDED...JUST HAVE SLIGHT CHANCE POPS FOR THE PLAINS BOTH DAYS. TEMPERATURES WILL BE SLIGHTLY COOLER HEADING INTO NEXT WEEK WITH HIGHS IN THE UPPER 80S TO LOW 90S. MOZLEY && .AVIATION... EXPECT VFR CONDITIONS AT THE THREE TAF SITES TONIGHT AND TUESDAY...ALTHOUGH THERE IS A SLIGHT CHANCE THAT BETWEEN ABOUT 10Z AND 14Z TUESDAY SOME LOW CLOUDS COULD NEAR BOTH KPUB AND KCOS. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ224. RED FLAG WARNING FROM NOON TO 8 PM MDT TUESDAY FOR COZ224. && 28/88
Hazardous weather outlook, May 31, 12:59 PM MDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1259 PM MDT MON MAY 31 2010 COZ058>089-093>099-011900- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1259 PM MDT MON MAY 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE FAR SOUTHEAST PLAINS THIS AFTERNOON AND INTO THIS EVENING. SOME STORMS MAY BE SEVERE PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS TO 60 MPH OR MORE. ADDITIONAL STORM THREATS WILL INCLUDE LIGHTNING AND HEAVY RAIN. THE AREAS MOST LIKELY TO SEE THUNDERSTORMS AND SEVERE WEATHER TODAY INCLUDE BACA...PROWERS...KIOWA...BENT AND EASTERN LAS ANIMAS COUNTIES. FIRE DANGER WILL BE HIGH ACROSS THE SAN LUIS VALLEY THIS AFTERNOON INTO THIS EVENING...WHERE A COMBINATION OF HUMIDITIES BELOW 15 PERCENT...WIND GUSTS TO 25 MPH...AND DRY FUELS WILL RESULT IN CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR SHOULD ANY FIRES START. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY...ONE OR TWO STORMS ALONG THE KANSAS BORDER COULD DEVELOP AND BECOME STRONG. THE MAIN THREATS COULD BE PENNY SIZE HAIL...WINDS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING. THERE WILL ALSO BE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY...WHERE A COMBINATION OF HUMIDITY BELOW 15 PERCENT...WIND GUSTS TO 25 MPH OR MORE...AND DRY FUELS WILL RESULT IN EXTREME FIRE BEHAVIOR IF A FIRE STARTS. TUESDAY NIGHT AND WEDNESDAY...COOLER AIR WILL MOVE INTO THE PLAINS...BRINGING A CHANCE FOR A FEW STRONG TO SEVERE STORMS WITH QUARTER SIZE HAIL OR LARGER...WIND GUSTS OVER 60 MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. 28/28
In the hours before
Special weather statement, May 31, 1:46 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 146 PM MDT MON MAY 31 2010 COZ094-099-312015- EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 146 PM MDT MON MAY 31 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...SPRINGFIELD. EXTREME EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF PRITCHETT...OR 18 MILES WEST OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PRITCHETT. SPRINGFIELD. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
Local storm report, May 31, 2:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
253 PM MDT MON MAY 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 2 E PRITCHETT 37.37N 102.82W
05/31/2010 E1.00 INCH BACA CO STORM CHASER
&&
KMOZLEYLocal storm report, May 31, 2:57 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
257 PM MDT MON MAY 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 PM FUNNEL CLOUD 4 W PRITCHETT 37.37N 102.93W
05/31/2010 BACA CO STORM CHASER
PERSISTENT WELL DEVELOPED FUNNEL CLOUD 1/3 WAY TO THE
SURFACE.
0201 PM FUNNEL CLOUD 4 W PRITCHETT 37.37N 102.93W
05/31/2010 BACA CO STORM CHASER
HALF WAY TO THE SURFACE CANNOT SEE DEBRIS CLOUD
&&
KMOZLEYLocal storm report, May 31, 3:02 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT MON MAY 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 7 SSW PRITCHETT 37.28N 102.91W
05/31/2010 M1.75 INCH BACA CO EMERGENCY MNGR
&&
MNLocal storm report, May 31, 3:04 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
304 PM MDT MON MAY 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TORNADO 6 SSW PRITCHETT 37.29N 102.90W
05/31/2010 BACA CO NWS EMPLOYEE
LOCATED NEAR W AND HIGHWAY 160
&&
KMOZLEYLocal storm report, May 31, 3:06 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
306 PM MDT MON MAY 31 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TORNADO 6 SSW PRITCHETT 37.29N 102.90W
05/31/2010 BACA CO NWS EMPLOYEE
LOCATED NEAR COUNTY ROAD W AND HIGHWAY 160
&&
KMOZLEYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Amarillo Airport, TX (KAMA), 12:00Z
9.1 hours before the tornado, 251 km from the path. May 31, 2010.
- Mixed-layer CAPE
- 1039 J/kg
- Mixed-layer CIN
- -136 J/kg
- Surface CAPE
- 97 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 4.1 K/km
Amarillo Airport, TX (KAMA), 00:00Z
2.9 hours after it, 251 km from the path. June 1, 2010.
- Mixed-layer CAPE
- 1279 J/kg
- Mixed-layer CIN
- -32 J/kg
- Surface CAPE
- 2327 J/kg
- Mixed-layer LCL
- 2207 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 239 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
- 0-3 km lapse rate
- 8.4 K/km
The radar
The Pueblo radar (KPUX), 172 km away, was scanning. The volume nearest the touchdown began at 21:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:56 UTC | FUNNEL CLOUD | 4 W Pritchett | Baca, CO | PERSISTENT WELL DEVELOPED FUNNEL CLOUD 1/3 WAY TO THE SURFACE. |
| 20:01 UTC | FUNNEL CLOUD | 4 W Pritchett | Baca, CO | HALF WAY TO THE SURFACE CANNOT SEE DEBRIS CLOUD |
| 20:51 UTC | HAIL 1 | 2 E Pritchett | Baca, CO | |
| 20:53 UTC | HAIL 1.75 | 7 Ssw Pritchett | Baca, CO | |
| 20:53 UTC | TORNADO | 11 Sw Pritchett | Baca, CO | |
| 21:03 UTC | TORNADO | 6 Ssw Pritchett | Baca, CO | LOCATED NEAR W AND HIGHWAY 160 |
| 22:12 UTC | HAIL 2.5 | 12 S Pritchett | Baca, CO | |
| 23:12 UTC | FUNNEL CLOUD | 12 Sse Pritchett | Baca, CO | WAS REPORTED 6 SE OF ELDER |
| 23:43 UTC | FUNNEL CLOUD | Campo | Baca, CO | |
| 23:46 UTC | HAIL 1 | 4 Nnw Campo | Baca, CO | |
| 23:50 UTC | HAIL 1.5 | 3 N Campo | Baca, CO | |
| 00:00 UTC | HAIL 1 | Campo | Baca, CO | TIME ESTIMATED |
| 00:00 UTC | HAIL 1.75 | Campo | Baca, CO | TIME ESTIMATED |
| 00:06 UTC | HAIL 2.5 | Campo | Baca, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2010 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 31, 2010
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.